When making the initial decision about whether or not to begin taking psychiatric drugs, I was scared to death, afraid I’d end up a drugged out zombie. While there are tons of unflattering portrayals of people on psychiatric drugs and psychiatric drugs themselves from movies, television, and literature that I could choose from, the one I kept coming to was a character in Anne Rice’s “The Witching Hour.” In the beginning of the novel, the reader is introduced to Deirdre Mayfair, who turns out to be the biological mother of the main character. She has been put on heavy psychiatric drugs for several decades, by the order of her family. She opens her eyes, but that is the full extent to which she interacts with the outside world. I felt that I would rather die than end up like Deirdre Mayfair, even if it was what was “best” for me and my loved ones.
Of course, that was an extreme worry, especially when we were only talking about putting me on an SSRI anti-depressant. As long as I’ve been on the “right” anti-depressant, I’ve had no large problems. Of course, even then, there was a certain amount of tinkering going on to get the “right” anti-depressant…but I did not have the kind of issues I was worried about before I started taking them.
The same cannot be said, however, of adding other drugs to the regiment, as any loyal reader knows. The lithium has proved to have a longer and more difficult adjustment period and I’m still sorting through and dealing with the side effects of it. And I’ve been thinking a great deal about when it stops being worth it, when you should change meds, things like that. Do you have to act like something out of “One Flew Over the Cuckoo’s Nest” for it to be too much? What if the meds just interfere so much that you can’t function like a real person, can’t get/keep a job? I’m not thinking of changing meds now, but I’d like to share the side effects I’m dealing with now, some minor but annoying and others that I feel are interfering or could interfere. I’m sharing the side effects so that those who don’t have experience on psychiatric drugs can see what it is like and, for those of you who do have that experience, maybe I can get some advice. I would also love to hear anyone’s thoughts on when those side effects would be too much for you.
Ok, so there are still basic general things that are still going on that I’ve written about before. I’m not going to grow my hair out again because it got so gross and was falling out after I started taking the lithium. I still have the “can’t feel my stomach” phenomenon, which is only slightly annoying. I had hoped that it would help me curb my eating, but it actually hurt it. I tend to eat with my eyes, eat comfort food and junk food, and I don’t know when to stop eating until I’m about to puke. I’ve also lost my taste for chocolate, unless it is in ice cream/shake form, trading it in for a craving for salty and greasy food and gummy candy.
Something I didn’t connect to the lithium until recently, and in all reality could really be a side effect of my birth control implant, is the acne I’ve been experiencing. Not to be too gross about it, but I have been getting clusters of acne that don’t turn into whiteheads and don’t heal. They end up looking like large red areas on my face. Many of these are along my chin line. I’ve also felt them in my hair, but I can’t see those so much. I didn’t have the clearest skin before but they were usually individual whiteheads in the T-zone which cleared up rather easily. I also have problem areas on my body, which don’t seem to be clearing up at all. When I saw that this wasn’t going away, I became diligent about washing my face twice a day. When that didn’t do it, I bought an acne fighting moisturizer. I’ve now moved on to a trio of acne controllers sold together. It’s only been a couple of days. We’ll see how it goes. But I hate being in my mid-20s and having to fight acne this hard, when it doesn’t seem like it is working. I know it sounds shallow to worry about this, but it does interfere in my life. I don’t want to face people during job interviews, when doing things for the organization I volunteer with, or in other social settings with these hideous red spots on my face. I don’t want to take pictures, even to commemorate an occasion. And I’m even more nervous when I wear make-up to “hide” the blemish, as I’m always afraid that it just makes the blemish stand out more. I’m keeping my fingers crossed that this new regime works.
Another thing that I hadn’t noticed a lot until recently, though it also seems shallow, is the effect of the drug on my sex drive. It’s complicated to explain, so please bear with me. It’s not that I don’t want sex. It is also not that I don’t enjoy sex when I have it. But I don’t seek it out and I don’t initiate it. It’s been months since I’ve been to Craigslist looking for some strange. I suppose, on the one hand, it’s a good thing for me. It has smoothed out a good deal of my compulsive sexual tendencies and I know several people who would say that is a good thing. But, on the other hand, it might be contributing to the lack of physical relationship between Obsedian and I, as if I didn’t have a hard enough time initiating sex with other women. It could also create problems if/when I start a relationship with someone who isn’t as sexually aggressive and comfortable initiating the sex as TyRoy. I have always felt, and still do feel, like sexual contact is an important part of any intimate romantic relationship. I never wanted to be “that girl,” the one who didn’t have sex with her man, who wasn’t GGG with her partner, who was experiencing “lesbian bed death” with her girlfriend. But maybe I shouldn’t worry so much about becoming that woman. Even though I might not actually initiate the sex, I do try to think of things TyRoy might like, wear panty hose and high heels for no reason other than to arouse his sexual interest, though I think most women, me included, just have to smile at him to get him aroused. And, though I still haven’t been able to push myself on her, I have developed a good way to get to see Obsedian more often, in private, and late at night. Now I just have to have the balls to act.
Last but not least, we have the tremor, which I’ve written about before. The doctor put me on a beta blocker, propranolol, which is typically used to control blood pressure. I take a very small amount and we end up bumping it up everytime I go to see him. It was working ok, though I was having a hell of a time trying to remember to take the middle of the day pill. Then, about a week and a half ago, the tremor started bothering me again. Mostly it’s just been the benign shaking that only I notice. I’ve also had a couple of twitches in my body. None of that was too major though. But then Friday morning I had an episode of bad shaking and that fuzzy feeling that I thought I had left behind once I got adjusted to the meds. I really detest that fuzzy feeling. I was glad when it seemed to disappear, as I knew I probably couldn’t work or function like a normal person while having that feeling. I started to feel better after some sleep, though the tremor is still bugging me.
Ok guys. So there it is. Tell me your thoughts.